Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 14, 2021, 3:26 PM MDT for Washington County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 3:26 PM MDT (21:26 UTC)
- Expired
- May 14, 2021, 4:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
County Washington County, CO
The radar
The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WWUS85 KBOU 142126
SPSBOU
Special Weather Statement
National Weather Service Denver CO
326 PM MDT Fri May 14 2021
COZ046-049-142215-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
326 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 415
PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cottonwood Valley, or 17 miles north of Limon,
moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodlin School, Thurman and Lindon.
LAT...LON 3957 10314 3957 10316 3939 10316 3937 10369
3953 10383 3957 10379 3957 10371 3964 10370
3988 10343
TIME...MOT...LOC 2126Z 244DEG 23KT 3951 10363
$$
DIRENZOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 14, 11:00 AM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 14, 11:00 AM MDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1100 AM MDT Fri May 14 2021 .UPDATE... Issued at 1050 AM MDT Fri May 14 2021 Scattered high clouds continue to stream across the area, while cumulus starts to form over the mountains. Expecting convection to form over the mountains between the next 1-2 hours, with hi- res models pin-pointing Larimer County first. With PWATs not terribly high in this area, still expecting mainly lightning and gusty winds for hazards across the mountains, foothills and urban corridor. A perturbation in the northwest flow aloft, along with a deepening surface low over SE CO in response, will allow for the airmass to become more unstable as the day wears on, with increasing dew points. Therefore the storms moving east into the eastern plains will encounter a more favorable airmass for deeper convection, and more moisture to work with, as well as shear values in the 40 to 50 kt range. The higher terrain of the Palmer and Cheyenne ridges will likely be the focus of development, with storm motions to the ESE. Will continue to message the threat of stronger storms out east, especially over the far northeastern plains down into Washington County due to the higher shear values found there. This is where we'll likely find the bigger hail stones as well as a tiny chance of seeing a weak tornado. Otherwise, lightning, strong outflow winds and hail will be the main hazards. Out towards the eastern CO border, where higher dewpoints will be found, heavy rain may become an issue, however storm motions should be fast enough with no main boundary to hang up on that flooding shouldn't be an issue. Stratus looks to fill in across a lot of the plains tonight and into tomorrow morning, which may last into late morning even. This may delay convection into later Saturday afternoon. Will continue to investigate this. && .SHORT TERM...(Today and tonight) Issued at 441 AM MDT Fri May 14 2021 Northeast winds are spreading across northeast Colorado, a combination between a southward surge behind last evening's Nebraska shortwave and shower/storm outflow. This is increasing dew points and developing some fog/stratus but this is not expected to reach Denver this morning as the air coming down along the Front Range isn't that close to saturation. We'll see some variation of this wind pattern to continue today. Like yesterday, there's some cloud cover associated with a bit more warm advection aloft ahead of today's shortwave. This will come over Denver in the middle of the day, a bit early to foster much convection, and may keep temperatures down a little. There's reasonable agreement on most of today's convection developing behind this feature, probably starting as late afternoon storms on the foothills convergence in the richer air that should be in place by late afternoon. The Cheyenne and Palmer ridges will probably be favored for east to southeast moving storms through the early evening. CAPEs will be pretty limited (under 1000 J/kg) for any convection associated with the lift in the early afternoon. By early evening, they will likely range from 800 J/kg near the mountains to as much as 1500 J/kg near the eastern border. The eastern plains airmass may still be weakly capped, but an organized gust front should be enough to break the cap and sustain convection. With the energy mentioned above and moderate shear, we could wind up with a couple of rotating storms with a range of severe threats including a low threat of tornadoes. We'll advertise the main threat over the eastern part of the plains in the early evening where the ingredients should be best, though there could be a small chance of hail/wind closer to the mountains late in the afternoon if it clears out early and warms up more than expected. The organized convection should be out of Colorado around mid evening, though some clouds and possible a few weak showers will stick around overnight and clouds will be increasing again over the mountains after midnight. Given the expected convection as well as continued general easterly low level flow, we'll probably have more widespread stratus late tonight. Guidance had slightly cooler lows tonight as that plains/outflow air pushes in, so we dropped to the mid 40s for low there tonight. .LONG TERM...(Saturday through Thursday) Issued at 441 AM MDT Fri May 14 2021 For the extended period a flat ridge is centered over the central US, with a closed low dropping into southern CA by the end of the day Saturday, then making the turn to move east across the southwest US as an open wave early next week. For Saturday, a weak wave at 500 mb will move across northern CO/southern WY into Nebraska. Modest QG ascent will help provide a trigger for convection, however best lift is located further north of area of better instability. Surface based CAPES in excess of 1000 j/kg along a NW-SE oriented axis from the Palmer Ridge to SE Colorado in warmer air. 25-30 kts of 0-3km shear Saturday good for a risk of severe, which SPC has rewarded with a slight risk. On Sunday another weak upper wave will move through, and similar setup with above normal moisture and instability. Surface based CAPE values higher Sunday than Saturday, although generally still in same NW to SE axis from the Palmer Ridge into SE Colorado. Difference is 0-3km shear much less, earning a marginal risk from SPC. Upper low is a little closer Sunday, moving into northern AZ. This puts the forecast area in weakly diffluent flow aloft which could help aid ascent. Discussion here in the office for both days is surface temperatures likely the limiting factor for severe risk in BOU's forecast area. Bulk of the plains area will see highs in the 60s, with only south and east of Palmer Ridge warmer and resulting in the higher CAPE values. Stronger cap in place in the northeast, with best potential to break the cap in the south part of the forecast area. Expect Saturday and Sunday to play out with convection initiating in the foothills midday/early afternoon, then the main show centered on the best instability. Weak west to southwest steering flow in the mid troposphere, and so expect the stronger storms to move more SE along the instability axis and whatever outflow boundaries are out there from previous day's convection. Heavy rain a possibility mainly on the plains and addressed in Hydro section below. Upper low reaches the four corners by the end of the day Monday, and opens up into a slow moving wave as it continues slowly east under the ridge over the central US. With track of low to the south, mid level flow turns east-southeast, bringing moisture and upslope flow. Continued unsettled weather with highest pops on Monday, but continuing through mid week. Snow levels high at around 11K ft, so precip will be all liquid except above treeline. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1050 AM MDT Fri May 14 2021 VFR through this evening. Scattered thunderstorms are expected 21z - 03z with a couple of wind shifts and gusts to 35 knots the main threats. MVFR conditions will likely develop in the Denver area after 06z, with areas of IFR possible as stratus and patchy fog forms as easterly winds transport higher amounts of moisture in. This stratus and fog will likely stay in through most of the morning which may delay thunderstorm development. && .HYDROLOGY... Issued at 441 AM MDT Fri May 14 2021 The flood threat for the burn areas today is low. While scattered thunderstorms are expected, they will be moving and any heavy rainfall should be brief. Will go with a limited risk for burn area flash flooding for Saturday for Calwood/Cameron Peak areas east of the divide. While anomalously high moisture present, other ingredients to organize convection in burn areas are not coming together. Nevertheless a low level threat is there, and expect showers and thunderstorms to form in the foothills Saturday. Rainfall rates could approach low end thresholds for flash flooding with minor impacts. Similar conditions and scenario on Sunday. Rain to continue through mid week, although with lighter rainfall rates forecast from Tuesday onward, lessening burn area flood threat. Aside from the burn area flood threat, heavier rainfall Saturday and Sunday will be further east on the plains in deeper moisture. Precipitable water around 0.75 as far west as I25 corridor which puts us above the 90th percentile, and approach 0.9 inch on the eastern plains Lincoln/Washington/Logan/Phillips/Sedgwick counties. Convective storms that move out onto the plains, particularly as mentioned above near Palmer Divide, will tap into deeper moisture and likely produce heavy rainfall. Storm motion and training will be the deciding factor in any flood issues. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Gimmestad LONG TERM...Hanson AVIATION...Kriederman HYDROLOGY...Gimmestad/Hanson
Hazardous weather outlook, May 14, 10:18 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1018 AM MDT Fri May 14 2021 COZ030>051-151630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1018 AM MDT Fri May 14 2021 ...SEVERE STORMS POSSIBLE OVER THE EASTERN PLAINS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon in and near the mountains, and move east across the plains in the late afternoon and early evening. Over the mountains the main threats are lightning and wind gusts to 40 mph. On the plains a few severe storms are possible. The main threat is east of a line from Cheyenne to Limon between 4 PM and 8 PM. Hail up to ping-pong ball size and wind gusts to 65 mph are possible. An isolated tornado cannot be ruled out, with the greatest chance mainly east of a line from the CO/WY/NE state line junction to Last Chance. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will become more numerous Saturday and Sunday. Some of the storms on the eastern plains could become severe on Saturday, with hail and damaging wind the main threat. Thunderstorm chances continue on Sunday, however the risk for reaching severe levels is less. There is also a low risk for burn area flooding Saturday and Sunday for storms that form in the foothills mainly east of the continental divide. Heavy rainfall is possible in any storms on the plains. Chances for showers and thunderstorms will continue early next week as a slow moving low pressure system moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. It may be needed Saturday.
In the hours before
Special weather statement, May 14, 1:46 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
146 PM MDT Fri May 14 2021
COZ041-046-142030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
146 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
230 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Elbert, or 26 miles northeast of Colorado Springs, moving east at 40
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elbert and Simla.
LAT...LON 3905 10405 3913 10406 3913 10465 3927 10466
3944 10413 3905 10397
TIME...MOT...LOC 1945Z 256DEG 34KT 3920 10453
DIRENZOSpecial weather statement, May 14, 2:29 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
229 PM MDT Fri May 14 2021
COZ041-046-047-142115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
229 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 315 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ramah, or 28 miles west of Limon, moving east at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Limon, Simla, Agate and Matheson.
LAT...LON 3907 10405 3913 10406 3913 10433 3937 10436
3957 10373 3957 10372 3899 10366
TIME...MOT...LOC 2028Z 262DEG 23KT 3925 10423
DIRENZOSpecial weather statement, May 14, 3:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
326 PM MDT Fri May 14 2021
COZ046-049-142215-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
326 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 415
PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cottonwood Valley, or 17 miles north of Limon,
moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodlin School, Thurman and Lindon.
LAT...LON 3957 10314 3957 10316 3939 10316 3937 10369
3953 10383 3957 10379 3957 10371 3964 10370
3988 10343
TIME...MOT...LOC 2126Z 244DEG 23KT 3951 10363
DIRENZOThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:46 PM MDT | Special Weather Statement | BOU | Elbert | 44 min |
| May 14, 2:29 PM MDT | Special Weather Statement | BOU | Elbert | 46 min |
| May 14, 3:29 PM MDT | Special Weather Statement | BOU | Jefferson | 31 min |
| May 14, 3:33 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 42 min |
| May 14, 4:27 PM MDT | Special Weather Statement | BOU | Lincoln | 18 min |
| May 14, 4:40 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| May 14, 4:53 PM MDT | Special Weather Statement | BOU | Washington | 37 min |
| May 14, 5:20 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 25 min |
| May 14, 5:52 PM MDT | Special Weather Statement | BOU | Crowley | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.